Table of Contents
Advances in Statistics
Volume 2014 (2014), Article ID 830821, 14 pages
http://dx.doi.org/10.1155/2014/830821
Review Article

The Fence Methods

University of California, Davis, CA 95618, USA

Received 3 February 2014; Revised 20 June 2014; Accepted 3 July 2014; Published 24 July 2014

Academic Editor: Lynn Kuo

Copyright © 2014 Jiming Jiang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. H. Akaike, “Information theory as an extension of the maximum likelihood principle,” in Proceedings of the 2nd International Symposium on Information Theory, B. N. Petrov and F. Csaki, Eds., pp. 267–281, Akademiai Kiado, Budapest, Hungary, 1973.
  2. H. Akaike, “A new look at the statistical model identification,” IEEE Transaction on Automatic Control, vol. 19, no. 6, pp. 716–723, 1974. View at Google Scholar · View at MathSciNet · View at Scopus
  3. H. Bozdogan, “Editor's general preface,” in Proceedings of the 1st US/Japan Conference on the Frontiers of Statistical Modeling: An Informational Approach, H. Bozdogan, Ed., vol. 3 of Engineering and Scientific Applications, pp. 9–12, Kluwer Academic Publishers, Dordrecht, The Netherlands, 1994. View at Google Scholar
  4. J. de Leeuw, “Introduction to Akaike (1973) information theory and an extension of the maximum likelihood principle,” in Breakthroughs in Statistics, S. Kotz and N. L. Johnson, Eds., vol. 1, pp. 599–609, Springer, London, UK, 1992. View at Google Scholar
  5. G. Schwarz, “Estimating the dimension of a model,” The Annals of Statistics, vol. 6, no. 2, pp. 461–464, 1978. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. E. J. Hannan and B. G. Quinn, “The determination of the order of an autoregression,” Journal of the Royal Statistical Society B, vol. 41, no. 2, pp. 190–195, 1979. View at Google Scholar · View at MathSciNet
  7. R. Nishii, “Asymptotic properties of criteria for selection of variables in multiple regression,” The Annals of Statistics, vol. 12, no. 2, pp. 758–765, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. R. Shibata, “Approximate efficiency of a selection procedure for the number of regression variables,” Biometrika, vol. 71, no. 1, pp. 43–49, 1984. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  9. J. Jiang, Linear and Generalized Linear Mixed Models and Their Applications, Springer, New York, NY. USA, 2007. View at MathSciNet
  10. J. Ye, “On measuring and correcting the effects of data mining and model selection,” Journal of the American Statistical Association, vol. 93, no. 441, pp. 120–131, 1998. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  11. J. H. Friedman, “Multivariate adaptive regression splines,” The Annals of Statistics, vol. 19, no. 1, pp. 1–67, 1991. View at Publisher · View at Google Scholar · View at MathSciNet
  12. K. W. Broman and T. P. Speed, “A model selection approach for the identification of quantitative trait loci in experimental crosses,” Journal of the Royal Statistical Society B, vol. 64, no. 4, pp. 641–656, 2002. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. J. Jiang, J. S. Rao, Z. Gu, and T. Nguyen, “Fence methods for mixed model selection,” The Annals of Statistics, vol. 36, no. 4, pp. 1669–1692, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  14. J. Jiang, T. Nguyen, and J. S. Rao, “A simplified adaptive fence procedure,” Statistics & Probability Letters, vol. 79, no. 5, pp. 625–629, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  15. J. Shao, “Linear model selection by cross-validation,” Journal of the American Statistical Association, vol. 88, no. 422, pp. 486–494, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. T. Nguyen and J. Jiang, “Restricted fence method for covariate selection in longitudinal data analysis,” Biostatistics, vol. 13, no. 2, pp. 303–314, 2012. View at Publisher · View at Google Scholar · View at Scopus
  17. T. Nguyen, J. Peng, and J. Jiang, “Fence methods for backcross experiments,” Journal of Statistical Computation and Simulation, vol. 84, no. 3, pp. 644–662, 2014. View at Publisher · View at Google Scholar · View at MathSciNet
  18. J. Jiang, T. Nguyen, and J. S. Rao, “Invisible fence methods and the identification of differentially expressed gene sets,” Statistics and its Interface, vol. 4, no. 3, pp. 403–415, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  19. A. Subramanian, P. Tamayo, V. K. Mootha et al., “Gene set enrichment analysis: a knowledge-based approach for interpreting genome-wide expression profiles,” Proceedings of the National Academy of Sciences of the United States of America, vol. 102, no. 43, pp. 15545–15550, 2005. View at Publisher · View at Google Scholar · View at Scopus
  20. B. Efron and R. Tibshirani, “On testing the significance of sets of genes,” The Annals of Applied Statistics, vol. 1, no. 1, pp. 107–129, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  21. J. Mou, Two-stage fence methods in selecting covariates and covariance for longitudinal data [Ph.D. dissertation], Department of Statistics, University of California, Davis, Calif, USA, 2012.
  22. G. K. Robinson, “That BLUP is a good thing: the estimation of random effects,” Statistical Science, vol. 6, no. 1, pp. 15–51, 1991. View at Google Scholar · View at MathSciNet
  23. J. Jiang and P. Lahiri, “Mixed model prediction and small area estimation,” Test, vol. 15, no. 1, pp. 1–96, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  24. R. E. Fay and R. A. Herriot, “Estimates of income for small places: an application of James-Stein procedures to census data,” Journal of the American Statistical Association, vol. 74, pp. 269–277, 1979. View at Google Scholar · View at MathSciNet
  25. J. Jiang, T. Nguyen, and J. S. Rao, “Best predictive small area estimation,” Journal of the American Statistical Association, vol. 106, no. 494, pp. 732–745, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  26. J. N. K. Rao, Small Area Estimation, Wiley, New York, NY, USA, 2003.
  27. S. Chen, J. Jiang, and T. Nguyen, “Observed best prediction for small area counts,” Journal of Survey Statistics and Methodology. Revised.
  28. R. J. A. Little and D. B. Rubin, Statistical Analysis with Missing Data, John Wiley & Sons, New York, NY, USA, 2nd edition, 2002. View at MathSciNet
  29. J. Jiang, T. Nguyen, and J. S. Rao, “The E-MS algorithm: model selection with incomplete data,” Journal of the American Statistical Association. In Press.
  30. E. S. Lander and S. Botstein, “Mapping mendelian factors underlying quantitative traits using RFLP linkage maps,” Genetics, vol. 121, no. 1, p. 185, 1989. View at Google Scholar · View at Scopus
  31. H. Zhan, X. Chen, and S. Xu, “A stochastic expectation and maximization algorithm for detecting quantitative trait-associated genes,” Bioinformatics, vol. 27, no. 1, Article ID btq558, pp. 63–69, 2011. View at Publisher · View at Google Scholar · View at Scopus
  32. G. Verbeke, G. Molenberghs, and C. Beunckens, “Formal and informal model selection with incomplete data,” Statistical Science, vol. 23, no. 2, pp. 201–218, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  33. J. G. Ibrahim, H. Zhu, and N. Tang, “Model selection criteria for missing-data problems using the EM algorithm,” Journal of the American Statistical Association, vol. 103, no. 484, pp. 1648–1658, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  34. J. Copas and S. Eguchi, “Local model uncertainty and incomplete-data bias,” Journal of the Royal Statistical Society B: Statistical Methodology, vol. 67, no. 4, pp. 459–513, 2005. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  35. J. Fan and J. Lv, “A selective overview of variable selection in high dimensional feature space,” Statistica Sinica, vol. 20, no. 1, pp. 101–148, 2010. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  36. R. Tibshirani, “Regression shrinkage and selection via the lasso,” Journal of the Royal Statistical Society B. Methodological, vol. 58, no. 1, pp. 267–288, 1996. View at Google Scholar · View at MathSciNet
  37. W. J. Fu, “Penalized regressions: the bridge versus the lasso,” Journal of Computational and Graphical Statistics, vol. 7, no. 3, pp. 397–416, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  38. B. Efron, T. Hastie, I. Johnstone, and R. Tibshirani, “Least angle regression,” The Annals of Statistics, vol. 32, no. 2, pp. 407–499, 2004. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  39. J. Fan and R. Li, “Variable selection via nonconcave penalized likelihood and its oracle properties,” Journal of the American Statistical Association, vol. 96, no. 456, pp. 1348–1360, 2001. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  40. H. Zou, “The adaptive lasso and its oracle properties,” Journal of the American Statistical Association, vol. 101, no. 476, pp. 1418–1429, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  41. H. Wang, R. Li, and C. Tsai, “Tuning parameter selectors for the smoothly clipped absolute deviation method,” Biometrika, vol. 94, no. 3, pp. 553–568, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  42. Y. Zhang, R. Li, and C. Tsai, “Regularization parameter selections via generalized information criterion,” Journal of the American Statistical Association, vol. 105, no. 489, pp. 312–323, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  43. Z. Pang, B. Lin, and J. Jiang, “Regularization parameter selections with divergent and NP-dimensionality via bootstrapping,” Australian & New Zealand Journal of Statistics. In press.
  44. E. K. Melcon, “On optimized shrinkage variable selection in generalized linear models,” Journal of Statistical Computation and Simulation. Revised.
  45. J. Fan and J. Lv, “Sure independence screening for ultrahigh dimensional feature space,” Journal of the Royal Statistical Society B, vol. 70, no. 5, pp. 849–911, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  46. L. A. Hindorff, P. Sethupathy, H. A. Junkins et al., “Potential etiologic and functional implications of genome-wide association loci for human diseases and traits,” Proceedings of the National Academy of Sciences of the United States of America, vol. 106, no. 23, pp. 9362–9367, 2009. View at Publisher · View at Google Scholar · View at Scopus
  47. S. Müller, J. L. Scealy, and A. H. Welsh, “Model selection in linear mixed models,” Statistical Science, vol. 28, no. 2, pp. 135–167, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  48. J. Jiang, T. Nguyen, and J. S. Rao, “The E-MS algorithm: model selection with incomplete data,” Journal of the American Statistical Association, 2013. View at Google Scholar
  49. H. D. Bondell, A. Krishna, and S. K. Ghosh, “Joint variable selection for fixed and random effects in linear mixed-effects models,” Biometrics, vol. 66, no. 4, pp. 1069–1077, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  50. A. P. Dempster, N. M. Laird, and D. B. Rubin, “Maximum likelihood from incomplete data via the EM algorithm,” Journal of the Royal Statistical Society B: Methodological, vol. 39, no. 1, pp. 1–38, 1977. View at Google Scholar · View at MathSciNet
  51. J. G. Ibrahim, H. Zhu, R. I. Garcia, and R. Guo, “Fixed and random effects selection in mixed effects models,” Biometrics, vol. 67, no. 2, pp. 495–503, 2011. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  52. K. Hu, J. Choi, J. Jiang, and A. Sim, “Best predictive regularized modelling for mixed effects in high-speed network data,” Tech. Rep., Department of Statistics, University of California, Davis, Calif, USA, 2013. View at Google Scholar
  53. J. R. Hershey and P. A. Olsen, “Approximating the Kullback Leibler divergence between Gaussian mixture models,” in Proceedings of the IEEE International Conference on Acoustics, Speech and Signal Processing (ICASSP '07), vol. 4, pp. IV317–IV320, Honolulu, Hawaii, USA, April 2007. View at Publisher · View at Google Scholar · View at Scopus
  54. J. Jiang, T. Nguyen, and J. S. Rao, “Fence method for nonparametric small area estimation,” Survey Methodology, vol. 36, no. 1, pp. 3–11, 2010. View at Google Scholar · View at Scopus